Alert archive / California / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 5, NWS San Francisco Bay Area, CA

October 26, 2004Napa County, California

NWS San Francisco Bay Area, CA issued this severe thunderstorm warning at Oct 26, 2004, 7:34 PM PDT for Napa County, California. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 26, 2004, 7:34 PM PDT (02:34 UTC)
Expired
Oct 26, 2004, 8:00 PM PDT
In force
26 min
Issued by
NWS San Francisco Bay Area, CA
Area
Counties, with a storm outline in the text

County Napa County, CA

The radar

The Sacramento radar (KDAX), 45 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 2.6 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2004-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2004-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1557 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KMTR 270234
SVRMTR
CAC055-270300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
730 PM PDT TUE OCT 26 2004

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO BAY AREA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN NAPA COUNTY IN CALIFORNIA

* UNTIL 800 PM PDT

* AT 727 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED OVER EXTREME SOUTHEASTERN NAPA COUNTY...OR       
  ABOUT 8 MILES EAST OF NAPA. THIS STORM WAS NEARLY                  
  STATIONARY...MOVING VERY SLOWLY TO THE NORTHEAST.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WOODEN VALLEY ROAD AT 745 PM PDT
  
LAT...LON 3836 12229 3820 12219 3827 12192 3848 12204

$$

DYKEMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 26, 2:34 PM PDT, 5 hours earlier.

Area forecast discussion, Oct 26, 2:34 PM PDT, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
234 PM PDT TUE OCT 26 2004

.DISCUSSION...COLD FRONT HAS BEEN SLOW TO EXIT EXTREME SE MONTEREY
COUNTY AS THE STRONG JET MAX KEEPS DIGGING THE UPPER TROUGH ALONG
THE COAST MORE SOUTH. IN THE POST FRONTAL COLD UNSTABLE AIRMASS
THERE HAVE BEEN SCATTERED SHOWERS AND THUNDERSTORMS...WITH A FEW
COLD AIR FUNNEL CLOUDS REPORTED...NOT ALL THAT UNUSUAL WITH THIS
TYPE OF AIRMASS. SATELLITE IMAGERY...AND MONTEREY RADAR INDC THAT
THE MAIN CORE OF THE COLD AIR ALONG WITH THE BEST INSTABILITY AND
DYNAMICS REMAIN JUST OFFSHORE.

EVEN THOUGH THE MODELS ARE KEEPING THE COLD CORE OF THE UPPER LOW
OFFSHORE...SIMILAR TO LAST WEEK...SATELLITE AND RADAR IMAGERY
CONTINUE TO INDICATE CONVECTIVE ACTIVITY SWINGING INLAND. AS THE
UPPER LOW CONTINUES TO MOVE SOUTH...TO A POSITION OVER THE BAY AREA
BY LATE WEDNESDAY THERE WILL BE A CONTINUED CHANCE OF SHOWERS AND
EVEN SOME THUNDERSTORMS.

FROM THURSDAY THROUGH ELECTION DAY...A FLAT RIDGE BRIEFLY BUILDS
INTO THE WEST COAST. SEVERAL SHORTWAVES FROM THE GULF OF ALASKA
RIDE OVER THE TOP OF THE RIDGE...ESSENTIALLY FLATTENING IT. THIS
WILL BRING A STRONG ZONAL FLOW INTO THE PACIFIC NORTHWEST. THE STORM
TRACK WILL REMAIN TOO FAR NORTH TO BRING ANY RAIN TO THE DISTRICT...
BUT MOISTURE FLOWING THROUGH THE RIDGE WILL BRING OCCASIONAL
CLOUDS. COLD AIR ADVECTION WILL CONTINUE THE COOL TEMPERATURES...
WITH OVERNIGHT LOWS DROPPING INTO THE 30S IN THE WIND PROTECTED
VALLEYS OF SAN BENITO AND INTERIOR MONTEREY COUNTIES.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     ...TNGT...SCA...PT ARENA TO PT PIEDRAS BLANCAS AND MRY BAY.

PUBLIC FORECAST: STROBIN
AVIATION/MARINE: HORNE
Hazardous weather outlook, Oct 26, 3:35 PM PDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
335 PM PDT TUE OCT 26 2004

CAZ005>010-065-074-075-271300-
SONOMA AND MARIN COUNTIES-SAN FRANCISCO-
ALAMEDA AND CONTRA COSTA COUNTIES-SANTA CLARA COUNTY-
COASTAL MONTEREY COUNTY-
SALINAS VALLEY/INTERIOR MONTEREY COUNTY/SAN BENITO COUNTY-
NAPA COUNTY-SANTA CRUZ COUNTY-SAN MATEO COUNTY-
335 PM PDT TUE OCT 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO BAY
AREA AND MONTEREY BAY AREA

.DAY 1...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DYKEMA

In the hours before

Special weather statement, Oct 26, 2:02 PM PDT, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
202 PM PDT TUE OCT 26 2004

CAZ009-010-074-262330-
COASTAL MONTEREY COUNTY-
SALINAS VALLEY/INTERIOR MONTEREY COUNTY/SAN BENITO COUNTY-
SANTA CRUZ COUNTY-
202 PM PDT TUE OCT 26 2004

BETWEEN 130 AND 200 THIS AFTERNOON THERE WERE REPORTS BY THE PUBLIC
OF COLD AIR FUNNEL CLOUDS NEAR CARMEL AND NORTHEAST OF AROMAS.

STUDIES OF COLD AIR FUNNELS SHOW THAT THEY SELDOM TOUCH THE GROUND
AND RARELY DO ANT DAMAGE. THESE FUNNEL CLOUDS NORMALLY PROTRUDE A
FEW HUNDRED FEET DOWNWARD FROM THE BASE OF THE PARENT CLOUD...
ROTATE OR SPIN LIKE A TOP...AND LAST A FEW MINUTES BEFORE
DISSIPATING.

STROBIN

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 1:37 PM PDTSevere Thunderstorm WarningMTRSanta Cruz23 min

Nearby

Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.